Home / Trigger atlas / Medications / Lamotrigine (Lamictal)

Medications · Updated 2026-10-30 · Editorial review in progress

Lamotrigine hair loss: how long after starting it shows up

Also searched as: Lamictallamotrigine hair losslamotrigine hair loss how long

In a review of pharmacovigilance reports of lamotrigine-associated alopecia, onset was variable: 17 people within one month, 48 between one and six months, and 31 after six months of starting.

No consistent week-by-week window is published for this, so it is not on the calculator.

When lamotrigine-linked hair loss was reported to start

Time from starting lamotrigineNumber of reports
Within 1 month17 [PubMed]
1–6 months48 [PubMed]
After 6 months31 [PubMed]

These are spontaneous reports in a drug-safety database with limited clinical detail, so they show spread, not how often it happens [PubMed]. Because there is no consistent window, we do not put lamotrigine on the calculator.

What usually happened next

Across anti-seizure medicines, the review notes that in most reported cases hair loss stopped after the prescriber adjusted the dose or the drug [PubMed]. That decision belongs to your prescriber: these medicines must not be stopped suddenly.

Normal vs. warning signs

Commonly normal
  • Diffuse shedding with no patches
  • No rash or other new symptoms
Warning signs — get checked
  • Any new rash, especially with fever — contact your prescriber urgently
  • Patches or smooth bald spots
  • Scalp pain, redness, burning or scaling
  • Loss of eyebrows, eyelashes or body hair
Find a trichologist →

What may help

Related triggers

Frequently asked questions

How long after starting lamotrigine does hair loss start?

It varies: in drug-safety reports, 17 began within a month, 48 between one and six months, and 31 after six months.

Does lamotrigine hair loss go away?

In most reported anti-seizure-medicine cases, hair loss stopped after the prescriber adjusted treatment. Do not change it yourself.

Should I stop lamotrigine for hair loss?

No. Talk to your prescriber; anti-seizure and mood medicines should not be stopped abruptly.

Sources

  1. PubMed Central (PMC10301592). Antiseizure medication-induced alopecia: a literature review (PMC10301592)
  2. DermNet. Alopecia from drugs